MAUDE Adverse Event Report: STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 3MM, 110 X 25MM; PIN, FIXATION, THREADED

STRYKER GMBH SELF-DRILLING HALF PIN APEX Ø 3MM, 110 X 25MM; PIN, FIXATION, THREADED
Model Number 5038-2-110
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Navi pin tip broken while drilling in distal of tibia tubercle.Surgical delay distal of tibia tubercle bone loss, because surgeon trying to dig out the broken pin tip.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that self-drilling half pin apex ø 3mm, 110 x 25mm was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The surgeon was operating on the tibia of the patient, but he used two 3 mm apex pins.This is against the guidelines of the operative technique, which clearly states: " [.] pin insertion guidelines among others, the pin diameter influences axial frame rigidity.This is because the stiffness of the pin is a function of the forth power of the diameter5.As a guideline one might use the following diameters:6 ¿ forearm: 3mm (distal) and 4mm (proximal) apex pins ¿ humerus: 5mm apex pins, 4mm in distal fragments ¿ femur and pelvis: 5mm apex pins throughout the entire bone ¿ tibia: 5mm apex pins ¿ ankle: 5mm or 5mm transverse apex pins (page 11) [.] ".Furthermore, the ifu also reminds the user that : "[.] ]ensure that you are familiar with the intended uses, indications/ contraindications, compatibility and correct handling of the implant, which are described in the operative technique manual for the product system.[.] " and "[.] warning ¿ implant selection and sizing: the correct selection of the fracture fixation appliance is extremely important.Failure to use the appropriate appliance for the fracture condition may accelerate clinical failure.Failure to use the proper component to maintain adequate blood supply and provide rigid fixation may result in loosening, bending, cracking or fracture of the device and/or bone.The correct implant size for a given patient can be determined by evaluating the patient¿s height, weight, functional demands and anatomy.Every implant must be used in the correct anatomic location, consistent with accepted standards of internal fixation.[.]".In this case, the user should have used 5 mm apex pins, which are more adequate for a tibia procedure.The device inspection revealed the following: the pins are indeed broken at approximately 5 mm from the tip of the devices.The pins size is, as reported, 3 mm pins.The tips have been returned as well as the main parts.A microscope investigation shows that the breakage surface presents circular rough lines of overtorque in both samples, proving that the size of the pins used was incorrect, and not adequate for the anatomical part where it was used.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
SELF-DRILLING HALF PIN APEX Ø 3MM, 110 X 25MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7504780
Report Number0008031020-2018-00356
Device Sequence Number1862368
Product Code JDW
UDI-Device Identifier07613327091748
UDI-Public(01)07613327091748
Combination Product (Y/N)N
Initial Reporter CountrySG
PMA/510(K) Number
K861766
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number5038-2-110
Device Catalogue Number50382110
Device Lot NumberL42063
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Initial Date Received by Manufacturer 04/19/2018
Supplement Date Received by Manufacturer06/05/2018
Initial Report FDA Received Date05/10/2018
Supplement Report FDA Received Date07/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR